Secondary Logo

Journal Logo

Institutional members access full text with Ovid®

Necrotizing Granulomas in a Patient With Psoriasis and Sarcoidosis After Adalimumab—Medication-Induced Reaction or Reactivation of Latent Disease?

Turkowski, Yana MD*; Konnikov, Nellie MD*,†; Mahalingam, Meera MD, PhD, FRCPath

The American Journal of Dermatopathology: September 2019 - Volume 41 - Issue 9 - p 661–666
doi: 10.1097/DAD.0000000000001394
Extraordinary Case Report
Buy

Abstract: In this report, we describe a case of a patient with a clinical history of systemic sarcoidosis and psoriasis who developed biopsy-confirmed perforating and necrotizing cutaneous granulomas after 12 months of treatment with adalimumab, a tumor necrosis factor-alpha–inhibiting, anti-inflammatory, biologic medication, prescribed for the patient's psoriasis. Although rare reports of a “sarcoidosis-like” reaction associated with select tumor necrosis factor-alpha agents exist, to the best of our knowledge, perforating and necrotizing cutaneous granulomas after treatment with adalimumab has not been previously reported. Given the patient's history of systemic sarcoidosis, the differential diagnosis includes reactivation of latent sarcoidosis with adalimumab as a trigger.

*Dermatology Section, Department of Medicine, VA Boston Healthcare System, MA;

Department of Dermatology, Tufts University School of Medicine, Boston, MA; and

Dermatopathology Section, Department of Pathology and Laboratory Medicine, VA Boston Healthcare System, MA.

Correspondence: Meera Mahalingam, MD, PhD, FRCPath, Dermatopathology Section, VA-Integrated-Service-Network-1 (VISN1), Department of Pathology and Laboratory Medicine (113), 1400 VFW Pkwy, West Roxbury, Boston, MA 02132 (e-mail: me@meeramahalingam.com).

The authors declare no conflicts of interest.

Copyright © 2019 Wolters Kluwer Health, Inc. All rights reserved.